Posted by: Jesse | 2009-03-10

Major Depression - Medication causing ba

Please can u help me. I was diagnosed with Major Depression 4 years ago. Due to a lot of sorrow and most recently, my husband' s suicide, I have been on several different medications. GP' s switch medication as they think what' s best for the symptoms, but I am at witts end and feels really sick at the moment.

I was on Lorien 20mg, paxil 30mg(I think), Purata 3x daily, and Bromazipam 1 in the evenings. My script ran out and the Pharmacist on duty said that I was on a totally wrong combination of medication and refused to give me the Paxil. After 3 days not drinking this I had an anxiety attack. It was really bad and the first time I had it. I thought I was having a heart attack. I went to another GP and he changed the medication to Lorien 40mg daily, Aterax 25mg 1 morning, 1 afternoon and 2 evening and 25mg Epitec in the evening to act as a mood stabiliser.

Since the anxiety attack last week Monday I felt sore, as if my body was in spasms, and my main concern is my breathing. I feel " smothered"  and clustrofobic. It seems worse since I have started the new medication and I am a smoker and I hardly smoke 2 sigarettes a day because I feel horrible afterwards. This is the only good thing that has come of this.

Is the medication supposed to do this, if not what is wrong with me? Since the anxiety attack I felt deeply depressed. I feel the same sorrow and sadness as the day I got the news of my husband. I also cannot handle any noise at all. It makes me even more anxious.

We do not have a Psychiatrist in our town and I feel desperate now as I have been like this for eight days and it is not improving.

Please help!!!!

Thank you and kind regards,

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Thanks for your good wishes, Jesse. Part of the problem, I think, is that GPs , while they can be good at using antidepressants to treat Depression, often don't recognize that there are forms of sadness which either don't respond to ADs, or which need more than ADs, and those include grief and sorow as such. In suh matters, counselling, especially of the CBT variety, is more effective.
And there is also a poblem, at times, that some GPs switch medications without waiting for long enough on a sufficient dose to know whether it will be effective.
I'm not sure why I would combine Lorien AND Paxil, if indeed you were on them at the same time. But if one has been on them for a time and suddenly stop either of them, one could indeed feel wobbly. Personally, I am also very cautious about adding a sedative like Bromazepam or especially Aterax, in depression, and especially not in grief. It is usually not particularly helpful.
Is there a possibility of aranging, perhaps with the help of a friend, to isit another town for an assessment, diagnosis and treatment advice from a specialist pychiatrist ? That would probably be best. Otherwise, it may be worth sitting out at least a couple of weeks on the new combination, as it takes that long before antidepressants are functional enough for their benefits to be assessed. And try to locate a source of counselling close to where you are, as this may well be the missing ingredient

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.